MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM DETACHABLE RASP 5; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM DETACHABLE RASP 5; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 75004646
Medical Device Problem Codes Difficult to Remove (1528); Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/12/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that during a tha surgery, a polarstem detachable rasp 5 became stuck to a polarstem collar reamer guide and could not be removed.It was mentioned that the polarstem detachable rasp 5 had also been sticking to the handles and neck trials.The procedure resumed, after a non-significant delay, by upsizing to a size 6 rasp without performing the calcar reaming.No injury was reported as a consequence of this issue.
 
Additional Manufacturer Narrative
It was reported that during a total hip arthroplasty (tha) surgery, a polarstem detachable rasp 5 became stuck to a polarstem collar reamer guide and could not be removed.It was mentioned that the polarstem detachable rasp 5 had also been sticking to the handles and neck trials.The procedure resumed, after a non-significant delay, by upsizing to a size 6 rasp without performing the calcar reaming.No injury was reported as a consequence of this issue.The device, intended for use in treatment, was not returned for evaluation.As photos from the complaint device were provided, the product evaluation was performed based on the provided photos.Upon inspection of the provided photos, the complaint sample appears to be worn and deformed with small imprints throughout the surface.Further, no assessment of the region of interest can be rendered which is the proximal connection surface, as the region is not shown on the provided photos.The review of historical complaints for the alleged device revealed no additional similar complaints reported for the same batch, and no additional similar complaints for the same product number over the past 12 months with similar failure mode.A review of the product documentation did not detect any deviation that could have contributed to the reported failure mode and the device met the given specifications upon release for distribution.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.Based on the available information and the performed investigation, the complaint can be confirmed.Review of past corrective actions was performed.Previous investigations demonstrated that on some devices the connection between the rasp and the adapter may get jammed.In combination with our continuous effort to improve our products, evaluations aimed at optimizing this instrument have been initiated.The performance of the device is nonetheless within the risks, which are anticipated in the risk management documentation of the product.No further escalation is required.Further, the document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), states that all devices must be inspected and controlled for proper functioning after cleaning/disinfection.By controlling the proper functioning after cleaning/disinfection prevents the occurence of any issues during the surgical procedure.Smith and nephew will continue to monitor this device for similar issues.This investigation is considered closed.Should additional information become available, this complaint will be reopened.
 
Additional Manufacturer Narrative
Additional information: h6 (medical device problem code; component code; type of investigation and investigation findings), h11.H11: the device, intended for use in treatment, was not returned for evaluation.As photos from the complaint device were provided, the product evaluation was performed based on the provided photos.Upon inspection of the provided photos, the complaint sample appears to be worn and deformed with small imprints throughout the surface.Further, no assessment of the region of interest can be rendered which is the proximal connection surface, as the region is not shown on the provided photos.The review of historical complaints for the alleged device revealed no additional similar complaints reported for the same batch, and no additional similar complaints for the same product number over the past 12 months with similar failure mode.A review of the product documentation did not detect any deviation that could have contributed to the reported failure mode and the device met the given specifications upon release for distribution.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.Based on the available information and the performed investigation, the complaint can be confirmed.Review of past corrective actions was performed.Previous investigations demonstrated that on some devices the connection between the rasp and the adapter may get jammed.In combination with our continuous effort to improve our products, a new functional gage is performed before releasing the rasps to the field.The performance of the device is nonetheless within the risks, which are anticipated in the risk management documentation of the product.The root cause of the event can be attributed to a known inherent risk of device.No further escalation is required.Further, the document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), states that all devices must be inspected and controlled for proper functioning after cleaning/disinfection.By controlling the proper functioning after cleaning/disinfection prevents the occurrence of any issues during the surgical procedure.Smith and nephew will continue to monitor this device for similar issues.This investigation is considered closed.Should additional information become available, this complaint will be reopened.Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
The device, intended for use in treatment, was not returned for evaluation.As photos from the complaint device were provided, the product evaluation was performed based on the provided photos.Upon inspection of the provided photos, the complaint sample appears to be worn and deformed with small imprints throughout the surface.Further, no assessment of the region of interest can be rendered which is the proximal connection surface, as the region is not shown on the provided photos.The review of historical complaints for the alleged device revealed no additional similar complaints reported for the same batch, and no additional similar complaints for the same product number over the past 12 months with similar failure mode.A review of the product documentation did not detect any deviation that could have contributed to the reported failure mode and the device met the given specifications upon release for distribution.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.Based on the available information and the performed investigation, the complaint can be confirmed.A review of past corrective actions was performed.Previous investigations demonstrated that in a worst-case scenario, the connection between the rasp and the adapter may get jammed.In combination with our continuous effort to improve our products, preventive actions were initiated.The performance of the device is nonetheless within the risks, which are anticipated in the risk management documentation of the product.The root cause of the event can be attributed to a known inherent risk of device.No further escalation is required.Further, the document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), states that all devices must be inspected and controlled for proper functioning after cleaning/disinfection.By controlling the proper functioning after cleaning/disinfection prevents the occurence of any issues during the surgical procedure.Smith and nephew will continue to monitor this device for similar issues.This investigation is considered closed.Should additional information become available, this complaint will be reopened.

Brand Name
POLARSTEM DETACHABLE RASP 5
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20126149
Report Number9613369-2024-00121
Device Sequence Number19640103
Product Code JDI
UDI-Device Identifier07611996097535
UDI-Public7611996097535
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number75004646
Device Lot NumberD75879
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/12/2024
Supplement Date Received by Manufacturer10/01/2024
07/04/2025
09/02/2025
Initial Report FDA Received Date09/03/2024
Supplement Report FDA Received Date10/04/2024
07/11/2025
09/03/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/10/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
75102205/B73545/POLARSTEM COLLAR REAMER GUIDE.
Patient SexUnknown